Wyoming, 2024

Damaging Winds in Wyoming, August 6, 2024

August 6, 2024 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorms impacted portions of Laramie County on 06 August. A recorded wind gust and multiple damage reports were logged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms impacted portions of Laramie County on 06 August. A recorded wind gust and multiple damage reports were logged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 1:01 PM MST, 4 hours 39 minutes earlier. Its key messages:

  • Thunderstorm possible Today (20-30%) and Wednesday (40-60%) with a few strong to marginally severe storms possible.
  • Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps.
Area forecast discussion, Aug 6, 1:01 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
201 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Thunderstorm possible Today (20-30%) and Wednesday (40-60%)
  with a few strong to marginally severe storms possible.

- Active weather pattern continues into late this week with
  below normal temperatures for early August. Expecting a
  gradual warmup through the weekend returning to near normal
  temps.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 107 PM MDT Tue Aug 6 2024

Surface high pressure continues to build across the Great Plains,
with a stationary boundary positioned from north to south along
central to east Wyoming. Observations throughout the morning
have seen increased dewpoints in the mid-50s along the I-25
corridor and into the low-60s in eastern Wyoming/Nebraska
Panhandle. HiRes model guidance is still pinging enhanced
convergence along the stationary boundary, supporting convective
development in the afternoon hours. Best MLCAPE still looks to
be positioned along a narrow band along the Wyoming/Nebraska
Border, reaching around 1000+ J/kg in the early afternoon. Some
concerns for higher MLCAPE values building across Dawes county
in the late afternoon, with the HRRR being the most interested
in placing stronger cells developing long the main line of CAPE
and pushing east into the Nebraska Panhandle. Nevertheless,
capping concerns remain for today, with ample CIN across the
majority of the Panhandle. As a result, most storms will largely
depend on the assistance from the shortwave disturbances
pulsing within the overlaying ridge. Regardless, will need to
monitor for Dawes County for any storms digging through, and
across the northern zones where outflows are able to initiate
storm development. Nevertheless, severe weather chances exist
this afternoon, with a Marginal Risk of severe thunderstorms
from east Wyoming and extending into the Nebraska Panhandle.

Into tomorrow, another round of active weather is expected, with
increased confidence for our zone to have stronger storms. Mid
to upper level winds will continue to increase, with an upper
level jet across the northern Rockies digging to the south /
southeast, ultimately increasing shear totals across the area.
Forecast soundings are also pointing at a more impactful system
with better MUCAPE values hovering around on the north side of
1200 J/kg, effective bulk wind difference at 50 to 60kts, and
PWATs around 0.86 to 1.04 inches. With the forecast sounding
remaining quite moist into tomorrow and some good storm
dynamics, would suggested heavy rainfall for tomorrow with
increasing cloud cover into the overnight hours and additional
precipitation across the CWA. Will continue to support high
storm coverage tomorrow, with 50%+ POPs across the majority of
the CWA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 107 PM MDT Tue Aug 6 2024

Northeast upslope flow over much of the CWA for Thursday with
surface boundary roughly laying along a line from Denver to
Laramie to Rawlins. Moisture at lower levels fairly high at 90
percent or higher and dewpoints in the mid to upper 50s across
much of the CWA east of the front. ECMWF/NAM/SREF all in good
agreement with fairly widespread precipitation over the CWA.
GFS on the other hand is the driest with showers mainly confined
to the Laramie Range. Decided to follow the consensus models
with widespread precipitation (60-90%) across much of the
forecast area. Does not look like storms will be severe as
afternoon high temperatures only in the mid to upper 60s. PWATs
range from .75 inch over Carbon County to 1.04 inches in the
southern Panhandle. Confidence pretty high on fairly widespread
precipitation occurring.

With the upsloping easterly winds...do believe that aviation
issues will occur...especially east of the Laramie Range where
GFS sounding are showing possibility of stratus and fog being
widespread in the Panhandle to the I-25 Corridor along the
Laramie Range. Great opportunities for forecasting
widespread/persistent IFR conditions Thursday morning and again
Thursday evening.

That higher moisture sticks with us Friday with PWATS increasing
another .25 to .5 inches above what we see Thursday. This
moisture remains over the area through the weekend. Look for
daily chances for widespread afternoon and evening showers and
thunderstorms through Sunday. Aviation concerns will continue
each evening as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1128 AM MDT Tue Aug 6 2024

Some concern this afternoon for the 18Z TAFs. KCYS...KAIA and
KBFF all show some thunderstorms tracking over their airfields
according to HRRR guidance. Followed this guidance on timing.
Storms ending fairly early this evening with decreased heating.
Will continue to monitor airfields.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...GCC
Hazardous weather outlook, Aug 6, 1:11 PM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
211 PM MDT Tue Aug 6 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
211 PM MDT Tue Aug 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms possible Tuesday afternoon and evening with
gusty outflow winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong to marginally severe thunderstorms possible once again
Wednesday.

Active weather pattern continues into late this week with below
normal temperatures for early August. Expecting a gradual warmup
through the weekend returning to near normal temps.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 2:26 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Tue Aug 6 2024

NEZ020-WYZ108-119-062200-
Banner NE-Goshen County WY-East Laramie County WY-
326 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES THROUGH 400 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Grange, or 28 miles southwest of Scottsbluff, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 10423 4166 10420 4168 10378 4140 10392
TIME...MOT...LOC 2125Z 279DEG 11KT 4158 10407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hammer
Special weather statement, Aug 6, 3:46 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Tue Aug 6 2024

WYZ108-119-062315-
Goshen County WY-East Laramie County WY-
446 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES THROUGH 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 35 miles northwest of Kimball, moving east at
20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Albin and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4148 10435 4163 10432 4163 10406 4133 10406
TIME...MOT...LOC 2246Z 284DEG 15KT 4153 10423

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hammer
Special weather statement, Aug 6, 4:44 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Tue Aug 6 2024

NEZ020-054-WYZ119-070015-
Kimball NE-Banner NE-East Laramie County WY-
544 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 615 PM
MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albin, or 25 miles northwest of Kimball, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4142 10419 4148 10406 4133 10388 4126 10413
TIME...MOT...LOC 2343Z 330DEG 13KT 4140 10410

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 6, 5:16 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
616 PM MDT Tue Aug 6 2024

WYZ118-119-070045-
Central Laramie County WY-East Laramie County WY-
616 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LARAMIE COUNTY
THROUGH 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 21 miles northeast of Cheyenne, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burns and Egbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4129 10449 4134 10440 4127 10419 4117 10423
      4118 10439
TIME...MOT...LOC 0015Z 320DEG 10KT 4127 10441

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
August 6, 5:40 PM MST
Where
Laramie County, Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -104.360

Trained spotter in Burns reported an estimated 60 miles per hour gust.

Thunderstorm Wind, Laramie

When
August 6, 5:42 PM MST
Where
Laramie County, Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.190, -104.360

Report from MPING in Burns: 1-inch tree limbs broken; Shingles blown off. Time estimated from radar.

Thunderstorm Wind, Laramie

When
August 6, 5:47 PM MST
Where
Laramie County, 1 mi NNE of Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.203, -104.353

Trained spotter 1 mile NNE of Burns reports 1 inch diameter and larger tree branches blown off trees into the front yard. Branches were alive and healthy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196130, 1196132, 1196133.